Michigan, 2010Tornado and Damaging Winds in Michigan, June 27, 2010
June 27, 2010 · NWS GRR · 5 events in 4 counties and zones
Very unstable conditions existed in advance of an approaching cold front during the afternoon of June 27, 2010. Thunderstorms developed over southern Lake Michigan and moved northeast into Van Buren and Kalamazoo Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very unstable conditions existed in advance of an approaching cold front during the afternoon of June 27, 2010. Thunderstorms developed over southern Lake Michigan and moved northeast into Van Buren and Kalamazoo Counties. A brief tornado touched down just south of Gobles in Van Buren County just after 1:00 PM EDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 27, 9:08 AM EST, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 27, 9:08 AM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1008 AM EDT SUN JUN 27 2010
LATEST UPDATE...SHORT TERM...
.SYNOPSIS...(300 AM EDT SUN JUN 27 2010)
A COLD FRONT WILL TRACK SOUTHEAST THROUGH LOWER MICHIGAN TODAY
BRINGING SOME SHOWERS AND THUNDERSTORMS... SOME OF WHICH MAY BE
STRONG TO SEVERE. DRY WEATHER IS ANTICIPATED FOR THE UPCOMING WEEK
ALONG WITH THE ARRIVAL OF A VERY COOL AIRMASS FROM MONDAY NIGHT
THROUGH MIDWEEK.
&&
.SHORT TERM...(1008 AM EDT SUN JUN 27 2010)
(THSI AFTERNOON THROUGH TUESDAY AFTERNOON)
THE FIRST ROUND OF STORMS IS MOVING EAST ACROSS THE CENTRAL CWA. THE
SRN CWA DIDN/T SEE MUCH OUT OF THAT LINE. AS SUCH...THE ATM REMAINS
SOMEWHAT UNSTABLE THERE. LATEST VIS IMAGERY SHOWS SOME CLEARING OVER
SRN LWR WHICH WILL RESULT IN MORE DESTABILIZATION.
MESOANALYSIS SHOWS 2500 J/KG MIXED LAYER CAPE MOVING OVER SRN LAKE
MI. THIS WILL MOVE ACROSS THE SRN CWA THIS AFTERNOON. A DEVELOPING
LINE OF TSRA OVER NRN IL WILL TAP INTO THAT JUICE THIS AFTERNOON AS
IT MOVES EAST. I BELIEVE IT/S REASONABLE TO SUGGEST THAT THESE
STORMS MAY INTENSIFY THIS AFTERNOON ACROSS THE SRN CWA. UPDATED THE
GRIDS TO REFLECT HIGHER POPS AND GUSTY WINDS OVER THE SRN CWA. MORE
STORMS WILL FIRE ALONG THE COLD FRONT CURRENTLY STRETCHING FROM SW
IOWA TO A LOW IN CENTRAL WISCONSIN AS IT MOVES EAST. THUS WE MAY BE
IN FOR A PROLONGED PERIOD OF CONVECTION THIS AFTERNOON/EVENING.
A MUCH DRIER AND COOLER AIRMASS WILL ADVECT IN EARLY THIS WEEK. IN
FACT BY MONDAY NIGHT LOW TEMPS WILL DIP INTO THE UPPER 40S TO LOWER
50S WITH TEMPS ONLY RECOVERING INTO THE LOWER 70S TUESDAY IN A NW
FLOW CAA REGIME.
&&
.LONG TERM...(300 AM EDT SUN JUN 27 2010)
(TUESDAY NIGHT THROUGH SATURDAY)
MY CONFIDENCE CONTINUES TO INCREASE ON THE COOL AND INACTIVE PERIOD
OF WEATHER THIS COMING WEEK OVER ALL OF SOUTHWEST LOWER MICHIGAN.
THE DEVELOPING OMEGA BLOCK ACROSS CANADA... THAT WILL SLOWLY MOVE
EAST OVER TIME... WILL DO WHAT OMEGA BLOCKS TYPICALLY DO... KEEP THE
OVERALL WEATHER PATTERN THE SAME FOR AN EXTENDED PERIOD OF TIME. IN
THIS CASE...BEING BETWEEN THE UPSTREAM RIDGE AND DOWN STREAM TROUGH
WILL MEAN PLENTY OF COOL DRY CANADIAN AIR FOR MOST OF THIS COMING
WEEK. BY LATE IN THE WEEK THE SURFACE HIGH GETS EAST OF LOWER
MICHIGAN AND UPSTREAM RIDGE AXIS WILL BE NEARLY OVERHEAD. AT THAT
POINT A SLOW WARM UP WILL BEGIN. HIGHS WILL MOSTLY BE IN THE 70S
INTO THURSDAY... BUT THE WARM TO THE 80S BY THE END OF THE WEEK.
&&
.AVIATION...(738 AM EDT SUN JUN 27 2010)
DEVELOPING SURFACE LOW WILL FOCUS LOW LEVEL INFLOW ON SOUTHWEST
LOWER MICHIGAN TODAY. WE SHOULD SEE PERIODS OF THUNDERSTORMS. FIRST
THIS MORNING WITH THE WARM FRONT THAN THIS AFTERNOON WITH THE COLD
FRONT. THE LOW LEVEL JET STRENGTHS AND IS FOCUSED ON I-94 BY 21Z. I
DO BELIEVE THERE WILL BE THUNDERSTORMS. CLEARING WILL BE SLOW... IS
EXPECTED LATER TONIGHT.
&&
.MARINE...(300 AM EDT SUN JUN 27 2010)
FAIRLY MINIMAL WAVE ACTION IS ANTICIPATED TODAY BUT THUNDERSTORMS
WILL POSE A HAZARD TO MARINERS AND ALSO BRIEFLY BUILD WAVE HEIGHTS.
WAVE HEIGHTS WILL INCREASE SOMEWHAT WITH THE COOL AIR ADVECTION
MONDAY AND TUESDAY.
&&
.HYDROLOGY...(300 AM EDT SUN JUN 27 2010)
LOCALLY HEAVY RAIN IS POSSIBLE THIS AFTN AND EARLY EVE WITH THE
STRONGER STORMS WITH PRECIPTABLE WATER VALUES UP AROUND 2 INCHES.
HOWEVER WIDESPREAD HEAVY RAIN IS CERTAINLY NOT ANTICIPATED TODAY.
A DRY WX PATTERN WILL DEVELOP FOR MOST IF NOT ALL OF THE UPCOMING
WEEK.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....NONE.
&&
SYNOPSIS: LAURENS
SHORT TERM: 93
LONG TERM: WDM
AVIATION: WDM
MARINE: LAURENS
HYDROLOGY: LAURENS
Hazardous weather outlook, Jun 27, 11:05 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1205 PM EDT SUN JUN 27 2010
MIZ037>040-043>046-050>052-056>059-064>067-071>074-280930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1205 PM EDT SUN JUN 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST LOWER MI TODAY.
THE HIGHEST CHANCE IS SOUTH OF I-96 WHERE WINDS IN EXCESS OF 60 MPH
WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON.
LMZ844>849-280930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1205 PM EDT SUN JUN 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST LOWER MI TODAY.
THE HIGHEST CHANCE IS SOUTH OF SAINT JOSEPH WHERE WINDS IN EXCESS OF
60 KNOTS WILL BE POSSIBLE.
SOUTH WINDS OF 15 TO 25 KNOTS MAY BUILD WAVES TO 4 FEET NORTH OF
GRAND HAVEN INTO EARLY THIS AFTERNOON. THIS WILL INCREASE THE RISK
OF RIP CURRENTS TOO. CONDITIONS WILL IMPROVE BY EVENING AS WINDS
SHIFT TO THE WEST AND DIMINISH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON.
WDM 93
In the hours before
Local storm report, Jun 27, 6:51 AM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
751 AM EDT SUN JUN 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM TSTM WND GST 5 W HOLLAND 42.78N 86.21W
06/27/2010 M43 MPH OTTAWA MI PUBLIC
SPYGLASS CONDOS HAD A PEAK WIND GUST TO 43 MPH AT 744 AM.
&&
BMARINOSpecial weather statement, Jun 27, 7:16 AM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
816 AM EDT SUN JUN 27 2010
MIZ045-046-051-052-056>059-064>066-271315-
ALLEGAN-BARRY-CLINTON-EATON-GRATIOT-IONIA-ISABELLA-KENT-MECOSTA-
MONTCALM-OTTAWA-
816 AM EDT SUN JUN 27 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 811 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF
GREENVILLE TO 25 MILES NORTHWEST OF HASTINGS TO 9 MILES WEST OF
ALLEGAN...MOVING EAST AT 30 MPH.
FUNNEL CLOUDS...PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
EDMORE... GREENVILLE... DUTTON...
CASCADE... DORR... ALLEGAN...
MCBRIDE... MOLINE... SIDNEY...
CEDAR LAKE... STANTON... FALLASSBURG...
SMYRNA... BELDING... HOPKINS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4300 8465 4245 8511 4250 8618 4289 8571
4349 8518 4356 8461 4347 8460 4347 8437
4345 8436
TIME...MOT...LOC 1216Z 260DEG 27KT 4343 8512 4291 8558
4258 8597
WDMSpecial weather statement, Jun 27, 7:58 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
858 AM EDT SUN JUN 27 2010
MIZ051-052-058-059-066-067-271400-
CLINTON-EATON-GRATIOT-INGHAM-IONIA-MONTCALM-
858 AM EDT SUN JUN 27 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 856 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
ALMA TO 12 MILES WEST OF ST. JOHNS TO 11 MILES SOUTHWEST OF ST. JOHNS
TO 14 MILES NORTHWEST OF LANSING TO 28 MILES WEST OF LANSING...MOVING
EAST AT 50 MPH.
FUNNEL CLOUDS...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTH STAR... BRIDGEVILLE... BRECKENRIDGE...
LAFAYETTE TWP... WHEELER... ASHLEY...
GRAND LEDGE... EUREKA... DEWITT...
ST. JOHNS... BANNISTER... WAVERLY...
POTTERVILLE... BATH... LANSING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4260 8414 4261 8508 4283 8489 4292 8484
4301 8491 4345 8470 4346 8437 4278 8436
4278 8415
TIME...MOT...LOC 1258Z 273DEG 44KT 4323 8465 4301 8477
4291 8471 4282 8475 4271 8506
WDMSpecial weather statement, Jun 27, 11:50 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1250 PM EDT SUN JUN 27 2010
MIZ066-067-073-074-271730-
CALHOUN-EATON-INGHAM-JACKSON-
1250 PM EDT SUN JUN 27 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTH OF CHARLOTTE...MOVING NORTH AT 20
MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA...AND IT IS
POSSIBLE THIS STORM WILL REQUIRE A SEVERE THUNDERSTORM WARNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM
EDT SUNDAY EVENING FOR SOUTHWESTERN MICHIGAN.
&&
LAT...LON 4258 8498 4256 8453 4222 8477 4225 8499
TIME...MOT...LOC 1649Z 198DEG 19KT 4229 8491
TJT
Thunderstorm Wind, Van Buren
- When
- June 27, 11:50 AM EST
- Where
- Van Buren County, 0.86 mi NE of Bangor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.330, -86.110
State police reported that a couple of trees were blown down one mile north of Bangor.
Thunderstorm Wind, Calhoun
- When
- June 27, 12:01 PM EST
- Where
- Calhoun County, 2.13 mi NNW of Marengo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.300, -84.860
A trained spotter reported two trees were blown down two miles north northwest of Marengo.
Tornado, Van Buren
- When
- June 27, 12:08 PM EST to 12:10 PM EST
- Where
- Van Buren County, 0.53 mi WSW of Gobles Wesler Arpt to 0.17 mi NE of Gobles Wesler Arpt
- Rating
- EF0
- Path length
- 0.7 mi
- Path width
- 50 yd
- Injuries
- 0 direct, 1 indirect
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.346, -85.889
The tornado touched down briefly just south of 20th Avenue causing damage to one property. A metal outbuilding lost its tin roof. Numerous snapped branches were found at treetop level. No damage to the residence was evident. The tornado then skipped across an open area with little to no damage. The tornado then touched down in a cornfield with evidence in the broken cornstalks. The path then moved into a line of trees. Approximately 20 trees were uprooted or snapped. A new camping trailer was flipped into a house. The tornado then lifted in the backyard of the residence.
Thunderstorm Wind, Kalamazoo
- When
- June 27, 12:09 PM EST
- Where
- Kalamazoo County, 0.51 mi E of Northwood
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 42.330, -85.570
The broadcast media reported numerous trees were damaged and that there were power outages in Parchment as a result of wind gusts up to 65 mph.
Thunderstorm Wind, Allegan
- When
- June 27, 12:15 PM EST to 12:25 PM EST
- Where
- Allegan County, 1.47 mi NNW of Merson to 1.23 mi SW of Otsego
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 42.450, -85.860
Allegan county officials reported that a couple of trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, June 27, 20101 death · 4 injured · $1.3 million · EF1 · 7 events
- Excessive Heat in Pennsylvania, June 27, 20102 deaths · 2 events
- Flash Flooding and Hail in Georgia, June 27, 20101 death · $55,000 · 1 in hail · 20 events
- Tornado and Hail in Ohio, June 27, 2010$843,000 · EF1 · 48 events
- Flash Flood and Damaging Wind in Illinois, June 27, 2010$1.0 million · 52 kt wind · 2 events
- Tornado in Wisconsin, June 27, 20101 injured · $75,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, June 27, 2010$175,000 · 60 kt wind · 14 events
- Tornado and Hail in Pennsylvania, June 27, 2010$208,000 · EF0 · 8 events
- Flash Flooding and Hail in Illinois, June 27 to 28, 2010$137,000 · 52 kt wind · 15 events
- Damaging Wind and Lightning Strike in Indiana, June 27, 2010$200,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Georgia, June 27, 2010$137,000 · 1 in hail · 8 events
- Damaging Winds and Lightning Strike in North Carolina, June 27, 20101 injured · $100,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235776, 235780, 227680, 235784, 235786.